Alert archive / Iowa / River Flood Warnings in 2011

River Flood Warning 13, NWS Omaha, NE

May 11, 2011Page County, Iowa

NWS Omaha, NE issued this river flood warning at May 11, 2011, 6:52 PM CDT for Page County, Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 11, 2011, 6:52 PM CDT (23:52 UTC)
Expired
May 12, 2011, 12:41 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Flood severity
Minor

County Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nodaway River at Clarinda (ICLI4).

Action stage
21 ft
Minor stage
23 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06817000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WGUS43 KOAX 112353
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVER IN IOWA... 

  NODAWAY RIVER NEAR CLARINDA AFFECTING PAGE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OAX (ALL LOWERCASE)

&&

IAC145-121152-
/O.NEW.KOAX.FL.W.0013.110511T2352Z-110512T2004Z/
/ICLI4.1.ER.110511T2334Z.110512T0000Z.110512T0204Z.NO/
652 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN OMAHA, NE HAS ISSUED A
* FLOOD WARNING FOR 
  THE NODAWAY RIVER NEAR CLARINDA.
* UNTIL THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:15 PM WEDNESDAY THE STAGE WAS 18.2 FEET. 
* FLOOD STAGE IS 19.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE TO NEAR 20.0 FEET THIS EVENING. 
  THE RIVER WILL FALL BELOW FLOOD STAGE LATER TONIGHT.
* IMPACT...AT 20.0 FEET...ADDITIONAL LOWLANDS, SOME FARMLANDS, AND 
  COUNTY ROADS FLOOD.

$$
1 follow-up statement
563 
WGUS83 KOAX 120541
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 AM CDT THU MAY 12 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER...
 
  NODAWAY RIVER NEAR CLARINDA AFFECTING PAGE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OAX (ALL LOWERCASE)

&&

IAC145-120611-
/O.CAN.KOAX.FL.W.0013.000000T0000Z-110512T2004Z/
/ICLI4.1.ER.110511T2327Z.110512T0115Z.110512T0337Z.NO/
1241 AM CDT THU MAY 12 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE NODAWAY RIVER NEAR CLARINDA.
* AT 12:15 AM THURSDAY THE STAGE WAS 17.1 FEET. 
* FLOOD STAGE IS 19.0 FEET. 
* CRESTED AROUND 21.58 FEET AROUND 815 PM WEDNESDAY AND THEN FELL 
  BACK BELOW FLOOD STAGE AT 10:37 PM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO AROUND 15 FEET BY
  MID MORNING THURSDAY.
* IMPACT...AT 19.0 FEET...RURAL LOWLANDS BEGIN OVERFLOWING.

$$

MILLER

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at May 11, 2:52 PM CDT, 4 hours earlier.

Area forecast discussion, May 11, 2:52 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 PM CDT WED MAY 11 2011

.DISCUSSION...

AFTERNOON SATELLITE IMAGERY SHOWED UPPER LOW MOVING INTO SERN CO
HELPING TO TOUCH OFF FIRST WAVE OF SEVERE WEATHER ACROSS THE
FORECAST AREA ALREADY BEFORE AFTERNOON ISSUANCE. WITH INSTABILITY
AXIS FORECAST TO SHIFT NWD THROUGH THE EVENING...SEVERE THREAT
SHOULD ALSO SPREAD NWD AND CHC OF SEVERE WILL BE INCLUDED IN ALL
ZONES BEFORE 06Z. LOW LEVEL BOUNDARY AND BACKED SURFACE WINDS WERE
PRESENT AT 19Z NEAR PLATTE RIVER...ALTHOUGH DEEPER SHEAR WAS
FARTHER REMOVED SW OF THE FORECAST AREA AND FORECAST TO REMAIN
THERE OVERNIGHT. HOWEVER...EVEN THOUGH BETTER DEEP SHEAR WAS AND
COULD REMAIN TO OUR WEST...BACKED LOW LEVEL WINDS AND LOW LEVEL
SHEAR AND AREAS OF LOWER LFC/LCLS DO PROVIDE A TORNADO THREAT
INTO THIS EVENING. OTHERWISE LATER TONIGHT EXPECT BULK OF
ACTIVITY TO SHIFT N OR E OF THE FORECAST AREA AS UPPER LOW
CONTINUES LIFTING SLOWLY ENE. PULLED POPS FAR S AFTER 06Z AND
REDUCED ELSEWHERE...LESS SO ALONG NRN ZONES. ALSO ADDED AREAS OF
FOG SW ZONES AS CLEARING EXPECTED BUT LOW LEVEL DRYING MINIMAL.
FOR THURSDAY...UPPER LOW WILL SPREAD FALLING HEIGHTS ACROSS
FORECAST AREA AS IT WORKS INTO CENTRAL KANSAS. THIS SHOULD AGAIN
CAUSE THUNDERSTORM DEVELOPMENT IN THE AFTERNOON...ALTHOUGH 4KM WRF
DOWNPLAYED ACTIVITY EXCEPT MORE CLOSELY TIED TO UPPER LOW. THUS
KEPT POPS LOWER ALONG AND E OF MO RIVER. KEPT 80+ MAX TEMPS ALSO
ALONG/E OF MISSOURI AND MADE LTL/NO CHANGES ELSEWHERE AS A CASE
COULD BE MADE TO GO EITHER WAY WITH TEMPERATURES...POSSIBLY COOLER
IF CONVECTIVE OUTFLOW AIDS IN SHOVING FRONT FARTHER SE...OR
RAISING THEM A BIT WEST OF RIVER IF PUSH IS WEAKER AND CLEARING
GETS A CHANCE TO WORK ON THINGS THROUGH MIDDAY. HOWEVER...EXPECT
QUITE A BIT OF CUMULUS TO DEVELOP AS COLDER AIR ALOFT WORKS INTO
ERN NEBR. SOME THREAT WILL CONTINUE AS SHEAR SHOULD INCREASE AS
UPPER LOW APPROACHES...ALTHOUGH HOW WIDESPREAD BETTER INSTABILITY
EXISTS SOMEWHAT IN QUESTION.

AFTER THAT 12Z GFS/00Z ECMWF FORECAST QUITE A BIT OF LOWER LEVEL
MOISTURE THROUGH SATURDAY AS COOL AIR OVERSPREADS FORECAST AREA.
UPPED SKY COVER AND TRIMMED BACK TEMPERATURES BOTH FRI AND SAT.
LINGERING PRECIP POSSIBLY FRIDAY MORNING...ESPECIALLY SE AND
AFTERNOON SHOWERS COULD ENTER FAR NWRN ZONES AS UPPER LOW THAT WAS
OVER SRN CANADA AT 12Z THIS MORNING BEGINS DROPPING SWD. BULK OF
FRI/SAT PERIOD SHOULD BE DRY.

THIS LOW...WHICH OTHER MODELS HAVE FOLLOWED TRENDS OF 10/12Z
GFS...DROPS SWD ALONG MO RIVER LATE SATURDAY INTO SUNDAY. THUS
SUNDAY ALSO LOOKS MOCLOUDY AND COOL AND MAX TEMPERATURES WERE
TRIMMED EVEN FURTHER. ALSO INCLUDED SMALL POPS ERN ZONES WHERE
FORCING WAS A BIT BETTER.

ALTHOUGH TEMPERATURES SHOULD MODERATE NEXT WEEK...THIS WARM-UP WAS
DOWNPLAYED BY BOTH 12Z GFS AND 00Z ECMWF AS H85 TEMPS GENERALLY
REMAIN IN SINGLE DIGITS. THUS LOW TEMPS AND MAX TEMPERATURES WERE
ADJUSTED TOWARD THE LITTLE COOLER 12Z MEX NUMBERS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

CONVECTION WILL AFFECT ALL TAF SITES...WITH STORMS MORE SCATTERED IN
NATURE IN THE AFTERNOON AND BECOMING MORE WIDESPREAD IN COVERAGE
THIS EVENING AND OVERNIGHT.  IN THUNDERSTORMS...EXPECT MAINLY MVFR
CIGS/VIS AND GUSTY WINDS.  OTHERWISE...VFR CONDITIONS SHOULD
DOMINATE THROUGH AROUND 06Z...WITH MVFR CONDITIONS MORE WIDESPREAD
AFTER THAT AND INTO THURSDAY MORNING...WITH CIGS LIKELY BREAKING AT
LEAST AT KLNK AND PERHAPS KOMA DURING THE MORNING HOURS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/MAYES
Hazardous weather outlook, May 11, 5:59 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 PM CDT WED MAY 11 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
559 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ALTHOUGH THE STRONGEST THUNDERSTORMS HAVE LIKELY SHIFTED NORTHEAST
OF THE FORECAST AREA...A FEW THUNDERSTORMS COULD REDEVELOP OVER
THE AREA THIS EVENING AS THE AIR MASS REMAINS SOMEWHAT UNSTABLE
AND SEVERAL WEAK BOUNDARIES WERE IN THE VICINITY. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM
COULD PRODUCE LARGE HAIL. THE ACTIVITY SHOULD DECREASE OR END
OVERNIGHT. HOWEVER...ADDITIONAL THUNDERSTORMS...A FEW
SEVERE...COULD DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO
THURSDAY EVENING AHEAD OF LOW PRESSURE THAT IS FORECAST TO TRACK
INTO EASTERN NEBRASKA. LARGE HAIL... DAMAGING WINDS AND ISOLATED
TORNADOES ARE AGAIN POSSIBLE...MAINLY SOUTHEAST OF A LINE FROM
WAYNE TO COLUMBUS.

MINOR LOWLAND FLOODING WILL PERSIST ALONG THE MISSOURI RIVER
AROUND AND DOWNSTREAM OF NEBRASKA CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER IN EXTREME EASTERN NEBRASKA AND
SOUTHWEST IOWA THURSDAY EVENING...BUT THE SEVERE THREAT SHOULD BE
SHIFTING EAST OF THE AREA BY LATE EVENING.

MINOR FLOODING WILL CONTINUE ALONG THE LOWER REACHES OF THE
MISSOURI RIVER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED ANY MORE TONIGHT...BUT
THERE IS A CHANCE THAT ACTIVATION WILL BE NECESSARY THURSDAY
AFTERNOON AND THURSDAY EVENING.

CHERMOK

In the hours before

Local storm report, May 11, 4:54 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
454 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLASH FLOOD      1 N STANTON             41.00N 95.10W
05/11/2011                   MONTGOMERY         IA   COUNTY OFFICIAL

            WATER OVER NATURE AVENUE JUST NORTH OF HIGHWAY 34. TARKIO
            RIVER OUT OF BANK.

&&
Local storm report, May 11, 5:10 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
510 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     1 S EMERSON             42.26N 96.73W
05/11/2011  E60 MPH          THURSTON           NE   TRAINED SPOTTER

&&

BMAYES
Local storm report, May 11, 5:11 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 S EMERSON             42.26N 96.73W
05/11/2011  E60.00 MPH       THURSTON           NE   TRAINED SPOTTER

            CORRECTED TIME OF EVENT.

&&

BMAYES
Local storm report, May 11, 5:13 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     TARNOV                  41.61N 97.50W
05/11/2011                   PLATTE             NE   TRAINED SPOTTER

            REPORTED BY EMERGENCY MANAGER. BARN ROOF PARTLY BLOWN
            OFF.

&&

BMAYES
Local storm report, May 11, 6:13 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             ADAMS                   40.46N 96.51W
05/11/2011  E1.00 INCH       GAGE               NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

0132 PM     TSTM WND GST     WYMORE                  40.12N 96.67W
05/11/2011  E60.00 MPH       GAGE               NE   TRAINED SPOTTER

            BRANCHES BREAKING ON TREES. ALSO 1 INCH HAIL.

0155 PM     TSTM WND GST     FILLEY                  40.29N 96.53W
05/11/2011  E60.00 MPH       GAGE               NE   TRAINED SPOTTER

0204 PM     TSTM WND GST     WILBER                  40.48N 96.96W
05/11/2011  E70.00 MPH       SALINE             NE   TRAINED SPOTTER

0210 PM     HAIL             WILBER                  40.48N 96.96W
05/11/2011  E0.88 INCH       SALINE             NE   TRAINED SPOTTER

            REPORT BY EMERGENCY MANAGER. LASTED 210-213 PM.

0214 PM     TSTM WND GST     STERLING                40.46N 96.38W
05/11/2011  E60.00 MPH       JOHNSON            NE   TRAINED SPOTTER

            ESTIMATED 55 TO 60 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.

0214 PM     TSTM WND GST     ADAMS                   40.46N 96.51W
05/11/2011  E60.00 MPH       GAGE               NE   TRAINED SPOTTER

            A FEW TREE LIMBS DOWN...ESTIMATED 2-3 INCH DIAMETER.

0214 PM     HAIL             ADAMS                   40.46N 96.51W
05/11/2011  E1.00 INCH       GAGE               NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

0230 PM     TSTM WND GST     2 NW CRETE              40.65N 96.99W
05/11/2011  E50.00 MPH       SALINE             NE   TRAINED SPOTTER

            HALF INCH HAIL ACCOMPANIED WINDS.

0311 PM     TSTM WND GST     SPRINGFIELD             41.08N 96.13W
05/11/2011  E60.00 MPH       SARPY              NE   STORM CHASER

            1 INCH HAIL ACCOMPANIED GUSTS.

0320 PM     TSTM WND DMG     DAVID CITY              41.25N 97.13W
05/11/2011                   BUTLER             NE   TRAINED SPOTTER

            WHOLE TREE BLOWN DOWN ON 10TH ST, JUST MISSED MAILMANS
            JEEP.

0333 PM     TSTM WND DMG     MONROE                  41.47N 97.60W
05/11/2011                   PLATTE             NE   COUNTY OFFICIAL

            MAINLY TREE DAMAGE

0344 PM     TSTM WND GST     5 E NORTH BEND          41.47N 96.69W
05/11/2011  E70.00 MPH       DODGE              NE   TRAINED SPOTTER

            1 INCH HAIL ACCOMPANIED THE GUSTS.

0347 PM     TSTM WND DMG     TARNOV                  41.61N 97.50W
05/11/2011                   PLATTE             NE   TRAINED SPOTTER

            REPORTED BY EMERGENCY MANAGER. BARN ROOF PARTLY BLOWN
            OFF.

0348 PM     TSTM WND GST     PRIMROSE                41.62N 98.24W
05/11/2011  E70.00 MPH       BOONE              NE   LAW ENFORCEMENT

0403 PM     TSTM WND DMG     HUMPHREY                41.69N 97.49W
05/11/2011                   PLATTE             NE   COUNTY OFFICIAL

            GRAIN BINS BLOWN IN.

0410 PM     TSTM WND GST     SCRIBNER                41.66N 96.66W
05/11/2011  E60.00 MPH       DODGE              NE   TRAINED SPOTTER

0410 PM     HAIL             HOWELLS                 41.72N 97.00W
05/11/2011  M0.75 INCH       COLFAX             NE   TRAINED SPOTTER

0420 PM     HEAVY RAIN       STANTON                 40.98N 95.10W
05/11/2011  M3.20 INCH       MONTGOMERY         IA   CO-OP OBSERVER

            OVER A FOUR HOUR PERIOD.

0422 PM     TSTM WND GST     7 NW STANTON            42.02N 97.32W
05/11/2011  E60.00 MPH       STANTON            NE   COUNTY OFFICIAL

            WIND GUST PICKED UP AND MOVED MINI VAN.

0449 PM     FLASH FLOOD      1 N STANTON             41.00N 95.10W
05/11/2011                   MONTGOMERY         IA   COUNTY OFFICIAL

            WATER OVER NATURE AVENUE JUST NORTH OF HIGHWAY 34. TARKIO
            RIVER OUT OF BANK.

0455 PM     TSTM WND GST     1 S EMERSON             42.26N 96.73W
05/11/2011  E60.00 MPH       THURSTON           NE   TRAINED SPOTTER

            CORRECTED TIME OF EVENT.

&&

DERGAN
Local storm report, May 11, 6:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     2 E COLUMBUS            41.43N 97.32W
05/11/2011  M65 MPH          PLATTE             NE   TRAINED SPOTTER

&&

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:41 PM CDTSevere Thunderstorm WarningOAXMontgomery23 min
May 11, 2:56 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie49 min
May 11, 3:57 PM CDTSevere Thunderstorm WarningOAXMonona48 min
May 11, 4:34 PM CDTFlash Flood WarningOAXMontgomery, Page67 min

Nearby

River Flood Warnings in Iowa, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.